UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 39

of 'Post-endoscopic retrograde cholangiopancreatography (ERCP) bleeding'

39
TI
Thienopyridine derivatives as risk factors for bleeding following high risk endoscopic treatments: Safe Treatment on Antiplatelets (STRAP) study.
AU
Ono S, Fujishiro M, Yoshida N, Doyama H, Kamoshida T, Hirai S, Kishihara T, Yamamoto Y, Sakae H, Imagawa A, Hirano M, Koike K
SO
Endoscopy. 2015 Jul;47(7):632-7. Epub 2015 Jan 15.
 
BACKGROUND AND STUDY AIMS: The optimal method of perioperative management of antiplatelet agents during endoscopic procedures that carry a high risk of bleeding is still controversial. The aim of this study was to evaluate the safety of continuing aspirin treatment during these procedures in an Asian population.
PATIENTS AND METHODS: A multicenter, prospective, observational cohort study was conducted at six high volume endoscopy centers in Japan. The study included patients at high risk of thromboembolism who were regularly taking antiplatelet agents (e. g. thienopyridine derivatives and aspirin). Enrolled patients continued their aspirin therapy, and underwent endoscopic procedures that had a high risk of bleeding for treatment of lesions in the upper and lower gastrointestinal tracts. The primary end point was the rate of major bleeding complications after endoscopic procedures.
RESULTS: The study was terminated in accordance with predetermined safety criteria because 7 of 28 consecutive patients experienced major bleeding complications (25.0 %; 95 % confidence interval 10.7 % - 44.9 %). All major bleeding complications occurred following endoscopic submucosal dissection (ESD; 6 stomach, 1 colon). Univariate analysis showed that postoperative administration of thienopyridine derivatives was the only significant factor associated with postoperative bleeding (P = 0.01). Subanalysis of gastric ESD (23 lesions in 19 patients) confirmed that the administration of thienopyridine derivatives (P = 0.01) and that of multiple agents (P = 0.02) were the significant factors. All bleeding complications (postoperative day 11.2 ± 3.5) occurred after resuming thienopyridine derivative therapy postoperatively (postoperative day 2.3 ± 2.4).
CONCLUSION: In Asian patients taking thienopyridine derivatives with aspirin, cautious postoperative care is necessary for those undergoing endoscopic procedures that are associated with a high risk of bleeding, especially gastric ESD. Continuation of aspirin alone during these endoscopic procedures may be acceptable.
STUDY REGISTRATION: UMIN000009176.
AD
Department of Gastroenterology, Graduate School of Medicine, University of Tokyo, Tokyo, Japan.
PMID